Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 9, 2012, 1:16 PM MDT for Hidalgo County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2012, 1:16 PM MDT (19:16 UTC)
- Expired
- May 9, 2012, 1:45 PM MDT
- In force
- 29 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Hidalgo County, NM
The radar
The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
312
WUUS54 KEPZ 091916
SVREPZ
NMC023-092000-
/O.NEW.KEPZ.SV.W.0020.120509T1916Z-120509T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
116 PM MDT WED MAY 9 2012
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 200 PM MDT
* AT 109 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF ANTELOPE WELLS...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTHERN HIDALGO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.
&&
LAT...LON 3173 10872 3138 10860 3133 10877 3133 10881
3164 10899
TIME...MOT...LOC 1916Z 159DEG 12KT 3143 10874
$$
JGF1 follow-up statement
717
WWUS54 KEPZ 091945
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
145 PM MDT WED MAY 9 2012
NMC023-091955-
/O.CAN.KEPZ.SV.W.0020.000000T0000Z-120509T2000Z/
HIDALGO NM-
145 PM MDT WED MAY 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HIDALGO COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED CONSIDERABLY.
LAT...LON 3173 10872 3138 10860 3133 10877 3133 10881
3164 10899
TIME...MOT...LOC 1945Z 159DEG 12KT 3152 10878
$$
JGFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:08 AM MDT, 8 hours 8 minutes earlier.
Area forecast discussion, May 9, 5:08 AM MDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 508 AM MDT WED MAY 9 2012 .SYNOPSIS... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL SPREAD SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY THROUGH THURSDAY MORNING. WE'LL SEE DRIER CONDITIONS FOR THE WEEKEND WITH TEMPERATURES A FEW DEGREES BELOW NORMAL. RAIN CHANCES WILL RETURN FOR THE FIRST PART OF NEXT WEEK. && .DISCUSSION... WE ARE NOT FINISHED WITH THE RAIN CHANCES. YESTERDAY SOME PARTS OF THE AREA GOT SOME PRETTY GOOD RAIN AND THERE WHERE A FEW SEVERE THUNDERSTORMS AS WELL. TODAY LOOKS MORE LIKE JUST A RAIN EVENT. THE BEST DYNAMICS HAVE MOVED ON AND THE SHEAR IS NOT AS STRONG SO WE SHOULD NOT SEE ANY SUPERCELLS OR LARGE HAIL STORMS. CAUSING THESE RAIN CHANCES IS AN UPPER LEVEL LOW TO OUR WEST...AS THE LOW TRACKS FROM THE WEST ACROSS NORTHERN MEXICO WE WILL SEE A GOOD CHANCE FOR RAIN...ESPECIALLY ACROSS THE SOUTHERN PART OF THE AREA. LIKE I SAID THE SEVERE CHANCES LOOK AS IF THEY HAVE GONE AWAY...BUT AS THE LOW TRACKS NEAR BY LATER THIS EVENING I WOULD NOT BE SURPRISED IF A FEW STORMS ARE ABLE TO KICK OUT SOME SMALL HAIL. THE LOW WILL BE SLOW ENOUGH TO CONTINUE OUR RAIN CHANCES FOR MUCH OF THE COMING NIGHT TONIGHT...AND LOCATIONS EAST OF THE RIVER WILL BE IN THE WRAP AROUND MOISTURE FOR MUCH OF THE DAY ON THURSDAY. ON FRIDAY MUCH OF THE AREA WILL BEGIN TO DRY OUT...THERE MAY BE A FEW STORMS POP UP IN THE SACS BUT THE REST OF US WILL BE DRY. WE COULD SEE OUR AFTERNOON HIGHS GET BACK TO ONLY BEING A FEW DEGREES BELOW NORMAL. FOR THE WEEKEND WE WILL SEE ANOTHER EAST PUSH...BUT THIS ONE IS NOT AS STRONG SO WE MAY SEE A SLIGHT CHANCE FOR RAIN ALONG THE FAR EASTERN PART OF THE AREA...BUT THE REST OF THE AREA WILL REMAIN DRY. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE YET ANOTHER PUSH FROM THE EAST...THIS ONE LOOKS STRONGER AND THE GFS IS INDICATING THAT WE WILL ALSO SEE AN UPPER LEVEL SYSTEM APPROACHING FROM THE WEST...SO OUR RAIN CHANCES WILL BE ON THE INCREASE FOR NEXT WEEK AGAIN. && .AVIATION...09/12Z-10/12Z AN APPROACHING UPPER LEVEL STORM SYSTEM WILL KEEP OUR WEATHER UNSETTLED FOR THE NEXT 24 HOURS. FOR THE FIRST HALF OF THE DAY CEILINGS SHOULD BE IN THE VFR CATEGORY...BUT BY AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. VISIBILITIES AND CEILINGS COULD FALL AS LOW AS IFR CONDITIONS...BUT SHOULD GENERALLY STAY IN THE VFR TO MVFR RANGE. WE COULD ALSO SEE A CHANCE FOR SOME STRONG GUSTY WINDS AND BRIEF SMALL HAIL WITH SOME OF THE STRONGER STORMS. THE RAIN CHANCES LOOK TO LAST MOST OF THE COMING EVENING INTO THE OVERNIGHT HOURS...ESPECIALLY FOR KLRU AND KELP. RAIN CHANCES AND CLOUD COVER WILL IMPROVE BY THIS EVENING FOR KDMN AND RAIN AND CEILING CONDITIONS SHOULD BE NOT BE A BAD FOR KTCS. SURFACE WINDS WILL CONTINUE OUT OF THE EAST AT 10 TO 20 KNOTS...EXCEPT NEAR THUNDERSTORMS WHICH MAY PRODUCE SOME BRIEF STRONGER WINDS. && .FIRE WEATHER... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING SOME MUCH NEEDED RAIN TO THE AREA. THE BEST CHANCES FOR RAIN WILL BE IN THE MOUNTAINS AND ALONG THE SOUTHERN BORDER. IN ADDITION TO THE RAIN WE WILL CONTINUE TO SEE HIGH TEMPERATURES MUCH BELOW NORMAL. THE RAIN CHANCES WILL CONTINUE ON THURSDAY EAST OF THE RIO GRANDE WHILE THE WEST SLOWLY DRIES OUT. FOR FRIDAY INTO THE WEEKEND WE WILL REMAIN DRY WITH NEAR NORMAL TEMPERATURES...THE SACS COULD SEE ADDITIONAL RAINFALL. FOR THE FIRST PART OF NEXT WEEK WE WILL SEE ANOTHER UPPER LEVEL STORM SYSTEM APPROACH THE AREA WHICH WILL AGAIN HAVE OUR RAIN CHANCES ON THE INCREASE. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 52 73 54 82 / 60 60 40 20 10 SIERRA BLANCA 69 53 71 48 77 / 60 60 50 20 10 LAS CRUCES 69 50 72 46 78 / 60 40 30 10 10 ALAMOGORDO 70 52 72 49 76 / 60 50 30 20 20 CLOUDCROFT 51 31 54 35 58 / 60 50 30 30 30 TRUTH OR CONSEQUENCES 68 52 72 50 78 / 40 40 20 10 10 SILVER CITY 63 47 69 50 71 / 40 40 20 10 10 DEMING 70 51 76 50 77 / 60 50 20 10 10 LORDSBURG 73 50 77 53 82 / 50 40 20 10 10 WEST EL PASO METRO 70 52 75 55 81 / 60 60 40 20 10 DELL CITY 73 46 70 39 74 / 60 60 50 20 10 FORT HANCOCK 75 52 77 50 81 / 60 60 40 20 10 LOMA LINDA 65 43 72 44 74 / 60 60 40 20 10 FABENS 72 46 75 51 82 / 60 60 40 20 10 SANTA TERESA 71 49 75 50 80 / 60 50 40 20 10 WHITE SANDS HQ 69 57 72 54 77 / 60 60 30 20 10 JORNADA RANGE 69 41 75 40 80 / 60 40 30 10 10 HATCH 67 50 72 47 77 / 40 40 20 10 10 COLUMBUS 70 49 76 52 74 / 60 50 30 10 10 OROGRANDE 73 49 75 51 79 / 60 60 30 20 10 MAYHILL 53 40 58 36 63 / 60 50 30 30 30 MESCALERO 58 37 62 35 66 / 60 50 30 30 30 TIMBERON 58 35 63 35 67 / 60 60 30 30 30 WINSTON 63 43 73 40 75 / 50 40 20 20 10 HILLSBORO 63 45 72 46 73 / 40 40 20 20 10 SPACEPORT 68 50 70 47 77 / 40 40 20 10 10 LAKE ROBERTS 71 41 75 38 77 / 50 40 20 20 10 HURLEY 64 46 67 45 74 / 40 40 20 10 10 CLIFF 71 45 80 44 80 / 40 40 10 10 10 MULE CREEK 67 44 76 43 77 / 40 40 10 10 10 FAYWOOD 67 43 71 42 76 / 40 40 20 10 10 ANIMAS 71 45 76 49 76 / 60 50 20 10 10 HACHITA 79 45 79 44 81 / 60 50 20 10 10 ANTELOPE WELLS 73 48 79 49 81 / 60 50 20 10 10 CLOVERDALE 65 43 74 47 72 / 60 50 20 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE
Hazardous weather outlook, May 9, 7:04 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 704 AM MDT WED MAY 9 2012 NMZ401>417-TXZ418>424-101315- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 704 AM MDT WED MAY 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL HELP DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED SPOTS MAY RECEIVED EXCESSIVE RAINFALL OF OVER AN INCH. A FEW STORMS MAY PRODUCE SMALL HAIL OR BRIEF STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY OUR RAIN CHANCES WILL CONTINUE EAST OF THE RIO GRANDE ON THURSDAY. DRIER CONDITIONS FOR THE WEEKEND...THEN OUR RAIN CHANCES RETURN FOR THE FIRST PART OF WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ARE ENCOURAGED TO MONITOR LOCAL STORM DEVELOPMENT AND REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME.
In the hours before
Special weather statement, May 9, 8:00 AM MDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 800 AM MDT WED MAY 9 2012 NMZ401>417-TXZ418>424-092230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN... MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON... FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT... LORDSBURG...REDROCK...VIRDEN...ANIMAS...HACHITA... ANTELOPE WELLS...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO... WINSTON...TRUTH OR CONSEQUENCES...DERRY...SPACEPORT...GARFIELD... HATCH...RADIUM SPRINGS...LAS CRUCES...VADO...SUNLAND PARK... ALAMOGORDO...TULAROSA...WHITE SANDS MONUMENT...OROGRANDE... WHITE SANDS RANGE HEADQUARTERS...CHAPARRAL...MESCALERO... MOUNTAIN PARK...TIMBERON...CLOUDCROFT...SUNSPOT...APACHE SUMMIT... MAYHILL...SACRAMENTO...PINON...CROW FLATS...DOWNTOWN... WEST EL PASO...UPPER VALLEY...FORT BLISS...SOCORRO... EAST AND NORTHEAST EL PASO...HUECO TANKS...LOMA LINDA... DELL CITY...CORNUDAS...SALT FLAT...SIERRA BLANCA...FABENS... TORNILLO...FORT HANCOCK 800 AM MDT WED MAY 9 2012 ...LOCALLY HEAVY RAIN FALL POSSIBLE TODAY... AN UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA TODAY AND HELP GENERATE SCATTERED SHOWERS AND THUNDERSTORMS TODAY THROUGH THURSDAY MORNING. A FEW STORMS MAY PRODUCE HEAVY RAINFALL IN EXCESS OF AN INCH. SOME OF THIS RAIN COULD CAUSE SOME FLOODING...ESPECIALLY STREET FLOODING IN URBAN AREAS. THE STORM SYSTEM WILL BE SLOW MOVING SO THE THREAT OF HEAVY RAIN WILL CONTINUE DURING THE OVER NIGHT HOURS. RAINFALL WILL TAPER OFF WEST OF THE RIO GRANDE LATE TONIGHT BUT RAIN CHANCES WILL CONTINUE EAST OF THE RIVER FOR MUCH OF THURSDAY. BRICE
Special weather statement, May 9, 12:37 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1237 PM MDT WED MAY 9 2012 NMZ405-406-091930- LOWLANDS OF THE BOOTHEEL NM-UPLANDS OF THE BOOTHEEL NM- 1237 PM MDT WED MAY 9 2012 ...STRONG THUNDERSTORMS THREATENING SOUTHERN HIDALGO COUNTY THROUGH 130 PM MDT... AT 1231 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF ANTELOPE WELLS...MOVING NORTH AT 20 MPH. ANOTHER WAS APPROACHING ANTELOPE WELLS FROM THE SOUTHEAST. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANTELOPE WELLS... ALAMO HUECO... JGF
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:33 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero | 117 min |
| May 9, 1:28 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.